Arizona, 2022

Flash Flooding and Dust Storm in Arizona, July 30, 2022

July 30, 2022 · NWS PSR · 32 events in 5 counties and zones

Daytime heating combined with divergence aloft associated with an easterly wave near the Arizona/New Mexico border promoted thunderstorm initiation across southeast Arizona during the afternoon of the 30th. Outflow boundaries generated from these thunderstorms raced northwest toward south-central Arizona, resulting in a dust storm in Pinal County where multiple instances of dense blowing dust…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$377,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Daytime heating combined with divergence aloft associated with an easterly wave near the Arizona/New Mexico border promoted thunderstorm initiation across southeast Arizona during the afternoon of the 30th. Outflow boundaries generated from these thunderstorms raced northwest toward south-central Arizona, resulting in a dust storm in Pinal County where multiple instances of dense blowing dust less than 1/4 mile were reported. New thunderstorm development occurred along these boundaries with some thunderstorms becoming severe. Numerous instances of damaging winds were reported across the Phoenix area and down into northwest Pinal County, which included multiple downed trees and power poles. A very moist environment, with PWATs in excess of 1.80 allowed for thunderstorms to become efficient heavy rainfall producers. Rainfall amounts upwards of around 1.50 within an hour were reported during the event. There were multiple reports of flash flooding across northern parts of the Phoenix area, leading to several water rescues and making some roads impassable. Flash flooding also led to water and mud entering some apartments in north Phoenix causing extensive water damage. Isolated flash flooding occurred across Pinal, Gila, and Yuma Counties. No injuries were reported with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 12:35 PM MST, 1 hour earlier.

Area forecast discussion, Jul 30, 12:35 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Phoenix AZ
1235 PM MST Sat Jul 30 2022

.SYNOPSIS...
Periodic chances for showers and thunderstorms will continue through
the weekend with locally heavy rainfall and isolated flooding the
greatest threats. This afternoon and tonight look to be the most
active period. A decline in humidity levels is anticipated during
the first part of next week resulting in a decrease in storm
chances with Tuesday anticipated to be the least active day.
Storm chances increase again during the latter half of next week.
Temperatures will continue to be below normal through the weekend
before warming close to the seasonal average during the middle of
next week. Another downtrend in high temperatures is anticipated
late next week.

&&

.DISCUSSION...
Storms have started early today. So far within our forecast area
they have been isolated. Storm activity is anticipated to increase
during the afternoon due to destabilization from better insolation
(compared to recent days). Plus, over our western areas, the
inverted trough is over far southern California. And, there is
another wave approaching from the east (currently centered near
the Big Bend) that is anticipated to provide some upper level
divergence later on. With high PWAT values, the convection will
continue to be capable of flooding rains. A factor that may
mitigate flooding potential is having 10-15 kts of mid-
tropospheric winds which should help move the storms along (not
counting training situations), In addition, the CAMs and HREF
have been locking onto the idea of storms from southeast AZ moving
northward across the south-central AZ deserts (including the
Phoenix area) and producing strong winds. HREF depicts a 70%
chance of winds reaching at least 35 knots later this
afternoon/early evening over Pinal County and 50-70% chance of
that for the Phoenix area. Thus, blowing dust potential is also a
concern. HREF depicts less than 10% chance of gusts >= 50kts.
Given the available CAPE, strong winds are very plausible. In
fact, earlier RAP/SPC analysis had widespread MUCAPE values of
1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this
writing, those values have gone up by 1000 J/Kg respectively.
While there are caveats with model initializations, the PSR and
TWC soundings from 12Z certainly supported the MLCAPE values from
earlier.

The CAMs and HREF go on to show a late night/morning round of
storms emanating from northern Mexico mainly affecting southwest
AZ (for our CWA). Anticipate this would look something like what
we've had in recent days with isolated to scattered showers and a
stray thunderstorm producing brief localized heavy rain. During
the day Sunday, the hi-res models depict less storm activity than
today as the aforementioned wave begins shifting away from the
eastern half of AZ and there may a little bit of drier air working
into far southeast AZ. PoPs also reflect a downturn. However,
there is still 10-30% chance across the lower deserts for the
afternoon and evening.

Global models remain in good agreement consolidating and
strengthening H5 ridging across eastern AZ/western NM during the
first half of next week. Expansive H5 heights around 594dm
settling over the region will deflect easterly waves into northern
Mexico while incorporating somewhat drier air into the
atmospheric column. While this type of pattern will not completely
scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs
falling to 1.50 inches will be introduced allowing greater
inhibition to grow over lower elevation communities. Mandated NBM
POPs bleed some modest POPs into the Phoenix metro through the
early part of the week, but all indications suggest a few days
where storms remain relegated to higher terrain areas. During the
latter half of the week, high pressure ridging will likely shift
northeast into the Midwest allowing easterly flow and shortwaves
to migrate back into southern AZ. While details will certainly
change over time, there is evidence of at least one robust
easterly wave aggressively punching into the forecast area with
numerous storms during the end of next week.

&&

.AVIATION...Updated at 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main aviation weather concern through this evening will be the
potential for thunderstorm activity to directly affect the area
terminals. In the meantime, winds through late afternoon will be
from west with speeds of around 10 kts, with occasionally a few
higher gusts. Thereafter, will be monitoring the potential for
thunderstorms developing across SE Arizona to make its way into
the area between 01-03z. There is now ~50% chance of winds
exceeding 30 kts along with areas of blowing dust as well as heavy
rainfall reducing visibilities to MVFR or less conditions. After
the storms exit the area, conditions will improve with light
easterly winds prevailing through the overnight into the morning
hours of Sunday, with variable directions possible at times. There
are indications amongst some guidance of the potential for
another round of activity affecting the terminals early Sunday
morning, however, confidence is low at this time for TAF mention
and could be included in subsequent TAF packages if confidence
increases.

Southeast California/Southwest Arizona including KIPL and KBLH:

IPL: No aviation concerns expected through the period, with
southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases
remaining above 10 kft can be expected.

BLH: VCSH can be expected through the mid-afternoon hours with
conditions improving thereafter. Winds will remain from a
southerly direction around 10 kts, however, some occasionally
higher gusts along with some lower CIGS/VIS are possible from
showers in the vicinity.

&&

.FIRE WEATHER...
Abundant moisture will persist across the area through the weekend
with only modest drying during the first half of next week. Overall,
the fire threat will remain low with periodic chances for wetting
rainfall, particularly over eastern districts. Minimum humidity
levels will remain somewhat elevated mostly ranging from 20-30%,
except 30-40% over higher terrain of eastern areas. Recovery will
vary widely between 30-90% depending on thunderstorm and rainfall
locations.  Winds will generally remain light with some occasional
afternoon upslope gusts, and isolated stronger gusts near any
stronger thunderstorms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/18
AVIATION...Lojero
FIRE WEATHER...18

In the hours before

Special weather statement, Jul 30, 11:44 AM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Sat Jul 30 2022

AZZ558-562-563-301915-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1144 AM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Gila County through
1215 PM MST...

At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over
Miami, or near Globe. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 240 and 251.
AZ Route 188 between mile markers 214 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 11093 3347 11099 3348 11098 3352 11077
      3336 11077
TIME...MOT...LOC 1843Z 174DEG 1KT 3342 11086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Jul 30, 12:53 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1253 PM MST Sat Jul 30 2022

AZZ532-535-302045-
Southeast Yuma County AZ-Yuma AZ-
1253 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of southwestern Yuma
County through 145 PM MST...

At 1253 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fortuna Foothills, moving west at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph as well as localized blowing
         dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.

This includes AZ Route 195 between mile markers 5 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 11474 3251 11482 3254 11481 3255 11479
      3256 11481 3262 11481 3264 11477 3257 11433
      3236 11436
TIME...MOT...LOC 1953Z 097DEG 32KT 3251 11449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GL
Local storm report, Jul 30, 12:55 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1255 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 SW CLAYPOOL           33.40N 110.85W
07/30/2022  M2.06 INCH       GILA               AZ   TRAINED SPOTTER

            FROM 1050AM TO NOON, 2.06 INCHES OF RAIN
            FELL NEAR HIGHWAY 60 AND CALLE DE LOMA.

&&

AJ

The radar

The Yuma radar (KYUX), 30 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 12 thunderstorm wind, 4 dust storm. Local standard time, as filed.

Flash Flood, Yuma

When
July 30, 1:35 PM MST to 2:35 PM MST
Where
Yuma County, 5.46 mi WSW of Ligurta
Cause
Heavy Rain
Reported by
Public
Coordinates
32.641, -114.388

A video showed a wash flowing over a low water crossing along 48th Street, making the road impassable. No damage or injuries were reported.

Dust Storm, Northwest Pinal County

When
July 30, 4:09 PM MST to 4:19 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Public
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility less than 1/4 mile due to dense blowing dust was reported at the I-8 and I-10 junction. No accidents or injuries were reported.

Dust Storm, Northwest Pinal County

When
July 30, 4:12 PM MST to 4:22 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility less than 1/4 mile due to dense blowing dust was reported near Ropers Road and Bard Arrow Road. No accidents or injuries were reported.

Dust Storm, Northwest Pinal County

When
July 30, 4:37 PM MST to 4:55 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibilities less than 1/4 mile due to dense blowing dust were reported at I-10 at Val Vista Road as well as Waverly Drive and Cox Road. No accidents or injuries were reported.

Thunderstorm Wind, Pinal

When
July 30, 4:40 PM MST
Where
Pinal County, 6.56 mi ESE of Stanfield
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
32.836, -111.864

Images showed significant roof damage to a couple of homes and a flipped trailer home just north of I-8 near Montgomery Road. No injuries were reported.

Thunderstorm Wind, Pinal

When
July 30, 4:50 PM MST
Where
Pinal County, 1.86 mi S of Casa Grande Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.923, -111.770

Multiple toppled or snapped wooden power poles were reported along Rodeo Road west of SR 387. Additional downed power poles were reported along McCartney Road nearby. No injuries were reported.

Thunderstorm Wind, Pinal

When
July 30, 5:02 PM MST
Where
Pinal County, 9.49 mi NNW of Magma
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.250, -111.580

An image showed a large branch of a tree snapped off and narrowly missed a home near Ocotillo Road and Meridian Road. A video taken in the area showed very strong winds estimated to be in excess of 60 mph. No injuries were reported.

Thunderstorm Wind, Gila

When
July 30, 5:04 PM MST
Where
Gila County, 2.81 mi ESE of Roosevelt Grpvn Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.621, -111.002

Wind gusts up to 60 mph were measured with a handheld anemometer. Multiple 10-inch diameter Palo Verde trees were reported to have been knocked over in the area. No injuries were reported.

Dust Storm, Northwest Pinal County

When
July 30, 5:06 PM MST to 5:16 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility less than 1/10 mile due to dense blowing dust was reported near Smith Enke Road. A video on social media taken in Maricopa showed visibility less than 1/4 mile. No accidents or injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 5:22 PM MST
Where
Maricopa County, 1.63 mi S of Guadalupe
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
33.346, -111.970

A video showed a palm tree falling onto three vehicles at a car dealership resulting in damage to the vehicles. No injuries were reported.

Flash Flood, Gila

When
July 30, 5:30 PM MST to 7:30 PM MST
Where
Gila County, 3.17 mi SE of Roosevelt Grpvn Arpt to 3.1 mi SE of Roosevelt Grpvn Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.598, -111.010

Spring Creek was reported to be running approximately 8-9 ft in depth, impacting low water crossings through the creek. Over 2 of rain was reported to have fallen in the span of about an hour in this area. No damage or injuries were reported.

Flash Flood, Gila

When
July 30, 5:30 PM MST to 7:30 PM MST
Where
Gila County, 3.9 mi E of Roosevelt Grpvn Arpt to 3.91 mi E of Roosevelt Grpvn Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
33.623, -110.983

Forest Service Road 396 was closed between Stagecoach Trail and the Eads Wash Day Use Site and River Access Point due to unsafe road conditions from flash flooding. No damage or injuries were reported.

Flash Flood, Pinal

When
July 30, 5:42 PM MST to 7:42 PM MST
Where
Pinal County, 8.09 mi WNW of Lirim to 8.71 mi NW of Lirim
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.080, -112.100

SR 238 westbound was closed at milepost 41 due to flooding. No damage or injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 6:02 PM MST
Where
Maricopa County, 1.02 mi WNW of Phoenix
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.487, -112.085

An image showed a large tree that fell onto three parked vehicles at an apartment complex near 7th Avenue and Osborn Road. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 6:03 PM MST
Where
Maricopa County, 1.72 mi NNW of Phoenix
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.503, -112.081

Approximately 7-8 power poles were reported down along the Grand Canal, with many falling toward homes and crashing through cinder block walls. Another cinder block wall was knocked down after a metal shed blew out of the backyard of a home and into the canal. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 6:17 PM MST
Where
Maricopa County, 1.72 mi ENE of Phoenix Turf Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.641, -112.053

An image showed a large tree fell onto and destroyed a metal carport, with an SUV parked underneath. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 6:18 PM MST
Where
Maricopa County, 2.85 mi E of Phoenix Turf Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.626, -112.031

Media live broadcast showed a snapped power pole near Cave Creek Road and Greenway Road. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 6:20 PM MST
Where
Maricopa County, 3.01 mi NE of Phoenix Turf Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.655, -112.037

An image showed a metal carport roof blown onto a couple of parked cars. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 6:30 PM MST
Where
Maricopa County, 0.85 mi ESE of Phoenix Turf Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
33.626, -112.066

Images showed a gas station canopy knocked over at 7th Street and Coral Gables Drive, falling onto a vehicle. Nearby, images showed an uprooted tree approximately 1 ft in diameter fallen over onto a fence, tearing part of the fence down. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 30, 6:37 PM MST
Where
Maricopa County, 0.92 mi NE of Phoenix Deer Vly Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
33.689, -112.068

ASOS at Phoenix-Deer Valley Municipal Airport.

Flash Flood, Maricopa

When
July 30, 6:47 PM MST to 10:37 PM MST
Where
Maricopa County, 0.16 mi WSW of Phoenix Turf Arpt to 0.17 mi SSW of Phoenix Turf Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.629, -112.083

A video showed firefighters performing a swift water rescue after an SUV stalled in floodwaters when attempting to drive across a low water crossing along 7th Avenue between Greenway Parkway and Coral Gables Drive. At 1925MST, a nearby FCDMC stream gage exceeded bank full stage after recording a peak height of 8.07 ft and a peak flow of 5,080 cfs, which broke the record for this gage. No injuries were reported.

Flash Flood, Maricopa

When
July 30, 6:50 PM MST to 8:50 PM MST
Where
Maricopa County, 0.88 mi NNE of Phoenix Turf Arpt to 0.9 mi NNE of Phoenix Turf Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.642, -112.074

Up to 3 ft of water and mud entered some first floor apartments at Central Avenue and Bell Road after the drainage system was overcome. Some cars in the parking lot of the apartment were also damaged. No injuries were reported.

Flash Flood, Maricopa

When
July 30, 6:50 PM MST to 7:50 PM MST
Where
Maricopa County, 0.69 mi SSW of Cactus to 0.7 mi SSW of Cactus
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.572, -112.057

A video showed approximately 1-2 ft of water flowing across the road near 12th Street and Hatcher Road. No damage or injuries were reported.

Flash Flood, Maricopa

When
July 30, 6:53 PM MST to 7:53 PM MST
Where
Maricopa County, 10.19 mi SSE of Gladden to 9.92 mi SSE of Gladden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.758, -113.252

Eagle Eye Road was closed between Salome Highway and US 60 due to flooding in multiple locations along the road. A FCDMC stream gage along Tiger Wash, which flows across an unbridged crossing along the road, briefly climbed above alarm stage after peaking at a height of 5.98 ft and a flow of 541 cfs. No damage or injuries were reported.

Flash Flood, Maricopa

When
July 30, 7:00 PM MST to 9:00 PM MST
Where
Maricopa County, 2.07 mi W of Phoenix Turf Arpt to 2.08 mi W of Phoenix Turf Arpt
Cause
Heavy Rain
Property damage
$90,000
Reported by
Public
Coordinates
33.625, -112.116

A video showed six cars stalled in floodwaters at the I-17 and Greenway Road underpass. No injuries were reported.

Flash Flood, Maricopa

When
July 30, 7:00 PM MST to 8:00 PM MST
Where
Maricopa County, 2.22 mi SE of Phoenix Deer Vly Arp to 2.33 mi SE of Phoenix Deer Vly Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
33.661, -112.049

A video on social media showed approximately 6-8 of water flowing south down 16th Street next to Buffalo Ridge Park. No damage or injuries were reported.

Flash Flood, Maricopa

When
July 30, 7:10 PM MST to 8:10 PM MST
Where
Maricopa County, 4.51 mi N of Scottsdale Muni
Cause
Heavy Rain
Reported by
Public
Coordinates
33.685, -111.926

Photos showed flooding across Scottsdale Road near Deer Valley Road, making the road impassable. Police were on scene to prevent people from attempting to cross the flooded roadway. No damage or injuries were reported.

Flash Flood, Maricopa

When
July 30, 7:20 PM MST to 9:20 PM MST
Where
Maricopa County, 1.34 mi SE of Phoenix Turf Arpt to 1.37 mi SE of Phoenix Turf Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
33.615, -112.065

A video showed a car stalled in floodwaters over two feet deep near 7th Street and Hearn Road. No injuries were reported.

Flash Flood, Maricopa

When
July 30, 7:30 PM MST to 9:30 PM MST
Where
Maricopa County, 0.62 mi NE of Cave Creek to 0.63 mi NE of Cave Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.837, -111.944

A video showed Galloway Wash flowing over School House Road, making the road impassable. No damage or injuries were reported.

Flash Flood, Maricopa

When
July 30, 7:34 PM MST to 8:03 PM MST
Where
Maricopa County, 1.01 mi W of Cave Creek to 1.31 mi W of Cave Creek
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.833, -111.967

A FCDMC stream gage along Cave Creek climbed above alarm stage, peaking at 6.24 ft and 2,459 cfs at 1943MST.

Flash Flood, Maricopa

When
July 30, 7:50 PM MST to 8:50 PM MST
Where
Maricopa County, 6.66 mi W of Cave Creek
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
33.814, -112.064

Image showed stalled SUV in floodwaters at a low water crossing along Cloud Road between 7th Street and 10th Street. No injuries were reported.

Flash Flood, Maricopa

When
July 30, 8:19 PM MST to 9:03 PM MST
Where
Maricopa County, 5.86 mi SSE of New River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.839, -112.100

Elevated flow in Skunk Creek led to the closure of a low water crossing along 19th Avenue between Desert Hills Drive and Irvine Road. A nearby FCDMC stream gage along Skunk Creek recorded a peak flow of 624 cfs and a peak height of 2.71 ft. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1047147, 1047164, 1047168, 1047169, 1047141, 1047143, 1047146, 1047139, 1047173, 1047194, 1047134, 1047136, 1047138, 1046926, 1046940, 1046948, 1046951, 1046953, 1046954, 1046955, 1046907, 1046835, 1047183, 1047193, 1046838, 1046840, 1046843, 1046924, 1047187, 1046863, 1046869, 1046878.